Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

January 18, 2021Carroll County, Wythe County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jan 18, 2021, 4:16 AM EST for Carroll County, Wythe County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2021, 4:16 AM EST (09:16 UTC)
Expired
Jan 18, 2021, 5:00 AM EST
In force
44 min
Issued by
NWS Blacksburg, VA

Counties Carroll County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
-196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS81 KRNK 180916
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
416 AM EST Mon Jan 18 2021

VAZ012-013-016-017-181000-
Pulaski-Wythe-Floyd-Carroll-
416 AM EST Mon Jan 18 2021

...A BAND OF HEAVY SNOW WILL AFFECT SOUTHERN PULASKI...WEST CENTRAL 
FLOYD...EASTERN WYTHE AND CENTRAL CARROLL COUNTIES...

At 415 AM EST, a band of heavy snow was located over Coleman Store, 
or near Max Meadows, moving east at 25 mph.

A quick dusting of snow to several tenths of an inch will occur with 
these bands, leading to slick roads.

Locations impacted include...
Wytheville...
Hillsville...
Max Meadows...
Patterson...
Allisonia...
Fancy Gap...
and Dugspur.

Be prepared for snow or ice covered roads. Slow down and allow extra 
time when traveling.

LAT...LON 3687 8120 3702 8097 3698 8053 3666 8068
TIME...MOT...LOC 0915Z 284DEG 23KT 3690 8094 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 18, 3:03 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 18, 3:03 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
303 AM EST Mon Jan 18 2021

.SYNOPSIS...
Disturbance moves across this morning, followed by a much
weaker disturbance Tuesday, before drier high pressure works in
Wednesday. Another system may send light precipitation our way
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM EST Monday...

Winter Weather Advisory in effect for western Greenbrier and the NC
mountains/Grayson Highlands to continue. A dusting to an inch
possible elsewhere today.

Bands of snow showers moving across the mountains this morning into
the New River Valley in association with some decent upper forcing
and small area of convergence with low over southwest VA and upper
divergence in the same area.

The latest high-res models are trying to latch onto to these bands
although are a little too slow and further west, and then diminish
them before reaching the Roanoke Valley. Will have special weather
statements for now as they could produce a quick dusting to under an
inch causing travel issues.

For today, the axis of the upper trough will pass overhead this
morning, then off the coast by midday. This will essentially end
most of the accumulating snow showers at least outside the higher
terrain. Westerly flow will persist through the evening and model
solutions overall agree on keeping at least scattered snow
showers/flurries along the western slopes through the day then start
to fade tonight before next upstream energy arrives toward 12z
though the models are showing less amplification with this system so
not expecting much.

Additional snow accumulations today-tonight will range from 1 to 2
inches across western Greenbrier, to up to an inch at locations like
Mt Rogers/Beech Mountain, with a dusting across the rest of the
mountains.

Westerly flow also increases behind shortwave so gusts over 20 mph
will be common in the mountains to the foothills, with a breeze at
times into the piedmont this afternoon. Temperatures stay similar to
Sunday maybe a degree or two cooler with more wind in the west, with
upper 20s to lower 30s in the mountains, to mid 40s east.

Tonight, 8h temps actually rise as flow flattens aloft. Will see
temps fall some tonight in the west, with mid to upper 20s for lows
across the west and upper 20s to around 30 east.

Forecast confidence is high today and tonight for all elements.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 230 AM EST Monday...

Light precipitation chances Tuesday and again on Thursday.

Broad trough over the east/northeast United States continues to sit
in place with weak embedded shortwaves moving around the southern
periphery of the longwave trough. This will once again increase
mountain snow showers for Tuesday, mainly for the western slopes of
WV and far southwest VA. Highest totals will be for western
Greenbrier County, possibly picking up an additional inch or so
throughout the day Tuesday. Elsewhere for the western areas,
accumulations will be very light. Snow showers linger into Wednesday
morning.

Another trailing wave on Wednesday will swing to the north of the
area, deepening off the New England coast. Behind this, low level
jet ramps up as flow turns NW. Seeing indications of low level jet
increasing to 40-50kts during the day on Wednesday. Pressure rises
are very minimal, but cold air advection is fairly strong, along
with coupled daytime mixing will allow for windy conditions, with
some gusts around 40mph for the mountains. Winds quickly diminish
Wednesday night.

Some light precipitation is possible again by Thursday as another
weak wave moves east from the Central Plains. This piece is highly
disorganized and gets sheared out quickly as it heads east.
Therefore, not too impressed on getting much from this. Kept
precipitation light, with areas east of the mountains mainly dry.

Temperatures not overly cold throughout the period. Tuesday and
Thursday above normal, with Wednesday being closer to normal and
the coolest day of this period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 245 PM EST Sunday...

Drier Trend for Friday With Next System Arriving Late Weekend Into
Next Week.

Much needed agreement is coming along with new guidance on where the
frontal boundary Friday sets up, which at this point is settled to
our south. Because of this, I've trended POPs further down for the
day as well as temperatures for Friday AM and PM. Following Friday,
there's high confidence in high pressure returning to the region
through Saturday into early Sunday. Our next system is poised to
arrive late Sunday into early next week as guidance is already in
fairly good agreement in a stout upper level trough developing,
setting up good return flow Sunday night.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 1225 AM EST Monday...

West of the Blue Ridge...
Have VFR across the area early but expect that to drop after
06-07z. Still looking at mainly MVFR, possibly IFR especially
BLF with vsbys at times falling below 3sm in snow showers, but
overall timing these and the time they impact the terminal will
be under 30 mins, so overall keeping it mainly MVFR.

By Monday afternoon/early evening, cigs may start to lift a bit
to return to high end MVFR, close to VFR.

West winds will pick up after 13z with gusts 20-30kts expected.
Snow showers will fade to flurries after 00z Tue.

East of the Blue Ridge...
Mainly VFR through the TAF period for terminals east of the
Blue Ridge with sct-bkn cloud bases between 035-060.

West winds can be expected through the period with occasional
gusts of 15 to 20kts after 14z. There will be some slight
veering from southwesterly to more westerly overnight tonight.

Extended Aviation Discussion...

MVFR cigs may linger over and west of the mountains Tuesday with
VFR in the east. Wednesday-Friday favor mainly VFR. A storm
system is expected to move from the southern Plains across the
Deep South during this time. Models have trended drier for the
Mid-Atlantic keeping the storm system south of the local region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST today for VAZ015.
NC...Winter Weather Advisory until noon EST today for NCZ001-018.
WV...Winter Weather Advisory until noon EST today for WVZ508.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...RR
AVIATION...VFJ/WP
Hazardous weather outlook, Jan 18, 3:32 AM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 AM EST Mon Jan 18 2021

NCZ002>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-190845-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
332 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-WVZ508-190845-
Ashe-Watauga-Grayson-Western Greenbrier-
332 AM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-012-WVZ042>044-507-190845-
Tazewell-Smyth-Bland-Wythe-Mercer-Summers-Monroe-Eastern Greenbrier-
332 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

A light dusting to an inch of snow will be possible today. Slick
roads may be encountered.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 18, 2:43 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 AM EST Mon Jan 18 2021

VAZ007-009>014-018-022-WVZ042-044-180845-
Tazewell-Giles-Pulaski-Bland-Wythe-Montgomery-Smyth-Craig-Roanoke-
Mercer-Monroe-
243 AM EST Mon Jan 18 2021

...BANDS OF SNOW WILL AFFECT NORTHWESTERN ROANOKE...NORTHERN
PULASKI...GILES...SOUTHERN CRAIG... NORTHEASTERN
SMYTH...SOUTHEASTERN TAZEWELL...BLAND...WYTHE...NORTHERN
MONTGOMERY...SOUTHEASTERN MERCER AND SOUTHERN MONROE COUNTIES AND
THE CITY OF RADFORD...

At 239 AM EST, bands of snow, some moderate to heavy were located
from Sinking Creek to near Ceres. Movement was east at 20 mph.

A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.

Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
Bland...
Pearisburg...
and Dublin.

Visibilities will drop quickly to less than a half mile in this area
of snow. Be alert along the I-81 corridor between Wytheville and
Roanoke, and U.S. 460 between Christiansburg and the West Virginia
border.

Be prepared for snow on the roads. Slow down and allow extra time
when traveling.

LAT...LON 3756 8062 3744 8006 3742 8007 3741 8006
      3739 8000 3681 8121 3702 8151
TIME...MOT...LOC 0739Z 290DEG 16KT 3742 8030 3697 8136

WP
Special weather statement, Jan 18, 3:33 AM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
333 AM EST Mon Jan 18 2021

VAZ009-012>017-180915-
Grayson-Pulaski-Wythe-Floyd-Montgomery-Smyth-Carroll-
333 AM EST Mon Jan 18 2021

...BANDS OF SNOW WILL AFFECT PULASKI...EAST CENTRAL
SMYTH...NORTHWESTERN FLOYD...CENTRAL WYTHE... CENTRAL
CARROLL...NORTHEASTERN GRAYSON AND SOUTHERN MONTGOMERY
COUNTIES...THE CITY OF RADFORD AND THE CITY OF GALAX...

At 328 AM EST, bands of snow, some moderate to heavy were located
from Troutdale to Wytheville to Radford, moving east at 30 mph.

A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.

Locations impacted include...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Galax...
Hillsville...
and Dublin.

Be prepared for snow on the roads. Slow down and allow extra time
when traveling.

LAT...LON 3718 8065 3713 8018 3711 8018 3711 8017
      3712 8014 3712 8013 3661 8089 3673 8144
TIME...MOT...LOC 0828Z 275DEG 25KT 3694 8089

BMG
Special weather statement, Jan 18, 4:13 AM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EST Mon Jan 18 2021

VAZ017-032-033-043-181000-
Henry-Franklin-Patrick-Floyd-
413 AM EST Mon Jan 18 2021

...A BAND OF HEAVY SNOW WILL AFFECT FLOYD...NORTHWESTERN
HENRY...SOUTHERN FRANKLIN AND NORTHEASTERN PATRICK COUNTIES...

At 412 AM EST, a band of heavy snow was located over Floyd, moving
east at 30 mph.

A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.

Locations impacted include...
Rocky Mount...
Floyd...
Indian Valley...
Bassett...
Sydnorsville...
Ferrum...
and Woolwine.

Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3683 8056 3690 8061 3701 8043 3700 8042
      3701 8041 3702 8041 3701 8039 3702 8038
      3702 8035 3706 8031 3702 7967 3665 8003
TIME...MOT...LOC 0912Z 286DEG 28KT 3693 8028

BMG
Special weather statement, Jan 18, 4:16 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
416 AM EST Mon Jan 18 2021

VAZ012-013-016-017-181000-
Pulaski-Wythe-Floyd-Carroll-
416 AM EST Mon Jan 18 2021

...A BAND OF HEAVY SNOW WILL AFFECT SOUTHERN PULASKI...WEST CENTRAL
FLOYD...EASTERN WYTHE AND CENTRAL CARROLL COUNTIES...

At 415 AM EST, a band of heavy snow was located over Coleman Store,
or near Max Meadows, moving east at 25 mph.

A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.

Locations impacted include...
Wytheville...
Hillsville...
Max Meadows...
Patterson...
Allisonia...
Fancy Gap...
and Dugspur.

Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3687 8120 3702 8097 3698 8053 3666 8068
TIME...MOT...LOC 0915Z 284DEG 23KT 3690 8094

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:43 AM ESTSpecial Weather StatementRNKBland, Craig, Giles, Pulaski, Roanoke, Wythe62 min
Jan 18, 3:33 AM ESTSpecial Weather StatementRNKCarroll, Pulaski, Wythe, City of Galax, City of Radford42 min
Jan 18, 4:13 AM ESTSpecial Weather StatementRNKFloyd, Franklin47 min
Jan 18, 4:58 AM ESTSpecial Weather StatementRNKFloyd32 min
Jan 18, 9:59 AM ESTSpecial Weather StatementRNKAlleghany, City of Covington46 min
Jan 18, 11:44 AM ESTSpecial Weather StatementRNKAmherst, Botetourt, City of Lynchburg61 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.